Alert archive / North Carolina / Flash Flood Watches in 2018

Flash Flood Watch 3, NWS Raleigh, NC

May 27, 201831 counties in North Carolina

NWS Raleigh, NC issued this flash flood watch at May 27, 2018, 4:40 AM EDT for 31 counties in North Carolina. It took effect at May 28, 2018, 1:00 AM EDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
May 27, 2018, 4:40 AM EDT (08:40 UTC)
In effect from
May 28, 2018, 1:00 AM EDT
Expired
May 29, 2018, 3:37 AM EDT
In force
27 hr
Issued by
NWS Raleigh, NC
Flood severity
None
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood watch went out at May 26, 2:43 PM EDT, 13 hours 57 minutes earlier.

Area forecast discussion, May 26, 2:43 PM EDT, 13 hours 57 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
243 PM EDT Sat May 26 2018

.SYNOPSIS...
High pressure centered over the western Atlantic will extend
westward into the Carolinas through Sunday. A deep southerly flow
will develop and transport tropical moisture into the area through
the middle of the work week, resulting potentially heavy rain.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM Saturday...

Latest surface analysis shows a ridge of high pressure across
the western Atlantic with a general south to southwesterly
surface flow across the Carolinas. Further aloft, a narrow ridge
of high pressure extends northwest from the subtropical
Atlantic to near the Carolina coast. A trough is noted from the
Great Lakes region south into the Tennessee Valley and then into
the Gulf of Mexico to near Alberto. In addition, a vort max was
moving into southern VA from the Triad area.

Deep southerly flow has pushed PW values into the 1.8 to 1.9
inch range across central NC. In addition, surface have surged
into the upper 60s to lower 70s. Temperatures warming into the
lower to mid 80s has allowed the air mass to become weakly to
moderately unstable this afternoon with MLCAPE values around 1000
to as many as 1500 J/Kg. Scattered showers and storms will
continue to develop this afternoon across the region with
convection an area of convection developing across the mountains
pushing into the Triad later this afternoon and then into the
Piedmont late this afternoon and evening. Elsewhere the
convection is likely to be more scattered. The air mass is more
unstable than previous days, and the flow is stronger albeit
rather unidirectional resulting bulk shear values of 15-20 kts.
Given the profile, expect to see more electrically active
storms than previous days and a general increase in intensity
but with a limited threat of severe thunderstorms. Locally heavy
rain is he main threat given the plentiful amounts of moisture
present. Highs today will range in the mid 80s to near 90 with
low falling to around 70. -Blaes

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 240 PM Saturday...

Convective coverage should be much more limited on Sunday
and it will likely feature the driest day of the past several and
certainly of the upcoming days. With limited forcing,
convective coverage should be limited and largely focused across
the northern tier. Highs should range in the mid 80s to around
90. Lows on Sunday night will range around 70. -Blaes

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 205 PM Saturday...

High pressure offshore will ridge northwestward into Central NC
while ridging will exist over the Midwest. Meanwhile, Alberto will
be approaching the Gulf Coast Monday morning. The outer reaches of
Alberto's precip shield will begin impacting the area as early as
Sunday night/Monday morning and with the slow northerly progression
of the storm, expect fairly high precipitation chances from then
through at least mid-week. It is possible Alberto's remnants may
continue impacting the region as it gets absorbed into the northern
stream Thursday/Friday. Beyond that time, forecast confidence drops
significantly as it will depend largely on the continued evolution
of the system as a northern stream low/trough progressing eastward
toward the Atlantic. Of fairly high confidence is the continued
advection of warm, moist air into the region throughout this time,
resulting in PWATs of 2" or more and MUCAPE values in the afternoon
in the 1000-2000 range, mainly across the south and east.
Consequently, skies are likely to be overcast through a good portion
of the extended forecast period and RH values during the day will
bottom out in the 60s but be in the 90-100 percent range overnight.
Temperatures will modify through the period. Monday highs in the
upper 70s to low 80s and lows in the mid 60s to low 70s. Saturday
highs in the mid 80s to around 90 degrees and lows in the low to mid
70s.

A flood watch may be needed during this period if forecast rainfall
comes to pass and will be watching that closely. Central NC has been
primed with wet weather over the past week, though the past day or
two there has been a lull in rainfall activity for much of the area.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 210 PM Saturday...

Through 18Z Sunday: VFR conditions were noted across much of central
NC early this afternoon with a few MVFR reports in the Triad as an
area of showers departs. Scattered convection will continue to
develop and move into the area this afternoon. Another round of
scattered showers and storms will be focused in the Triad area
affecting the KINT and KGSO terminals between 19Z and 00Z which will
shift east toward the KRDU terminal between 22Z and 02Z. More widely
scattered showers/storms are expected elsewhere this afternoon and
evening. Outside of convection, SCT-BKN cumulus/stratus is expected
with cigs of 3-4kft into the evening. Another period of MVFR-IFR
stratus is expected between 08 and 14Z tomorrow at the KFAY and KRWI
terminals with the potential for a brief period of stratus at the
other terminals around daybreak. Any ceiling restrictions will
improve during the mid to late morning Sunday with just a limited
chance of a shower/storm Sunday afternoon, especially in the Triad.

Looking beyond 18Z Sunday: An isolated shower or storm is possible,
mainly across the Triad on Sunday afternoon. Much more widespread
and impactful adverse aviation conditions are expected to spread
north across the area Monday through Thursday with widespread
showers and thunderstorms.

&&

.EQUIPMENT...
KGSO Greensboro upper-air observations will be unavailable
through at least the evening release on Tuesday, May 29th
because of faulty hardware.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...BLAES
NEAR TERM...BLAES
SHORT TERM...BLAES
LONG TERM...KCP
AVIATION...BLAES
EQUIPMENT...BLAES
Hazardous weather outlook, May 26, 3:03 PM EDT, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
303 PM EDT Sat May 26 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-271915-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
303 PM EDT Sat May 26 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

With soils already wet and streams and creeks elevated from recent
rainfall, the potential for heavy rain from Monday through Wednesday
will lead to a threat of flash flooding across central North
Carolina. This flooding threat may necessitate the issuance of a
Flash Flood Watch during the next day or two. River flooding
may become an issue later in the week. Residents that live near or
in flood prone or low-lying areas, should monitor the forecast
closely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:16 PM EDTSpecial Weather StatementRAHHarnett, Lee, Moore59 min
May 26, 9:59 PM EDTSpecial Weather StatementRAHGuilford46 min
May 26, 11:57 PM EDTSpecial Weather StatementRAHPerson63 min
May 27, 12:05 AM EDTSpecial Weather StatementRAHForsyth40 min

Nearby

Flash Flood Watches in North Carolina, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.